California, 2014High Wind in California, January 13 to 15, 2014
January 13 to 15, 2014 · NWS LOX · 3 events in 3 counties and zones
Strong surface high pressure over the Great Basin generated gusty Santa Ana winds across sections of Ventura and Los Angeles counties. The strongest winds were reported in the mountains with gusts in excess of 65 MPH.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure over the Great Basin generated gusty Santa Ana winds across sections of Ventura and Los Angeles counties. The strongest winds were reported in the mountains with gusts in excess of 65 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 13, 3:40 AM PST, 3 hours 16 minutes earlier.
Area forecast discussion, Jan 13, 3:40 AM PST, 3 hours 16 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
340 AM PST MON JAN 13 2014
.AVIATION DISCUSSION UPDATED...
.SYNOPSIS...
GUSTY OFFSHORE WINDS WILL AFFECT MUCH OF LOS ANGELES AND VENTURA
COUNTIES THROUGH MIDWEEK...WITH SOME DAMAGING WIND GUSTS AT TIMES IN
THE MOUNTAINS. THERE WILL BE A WARMING TREND THROUGH
WEDNESDAY...WITH TEMPERATURES RISING TO WELL ABOVE NORMAL LEVELS IN
COASTAL AND VALLEY AREAS. OFFSHORE FLOW WILL DIMINISH THURSDAY BUT
IT WILL REMAIN DRY...WITH ABOVE NORMAL DAYTIME TEMPERATURES. SOME
COOLING IS EXPECTED IN MOST AREAS FRIDAY AND ESPECIALLY ON SATURDAY.
&&
.SHORT TERM (TODAY-WED)...
THREE VERY SIMILAR WINDY DAYS ON TAP FOR THE SOUTHLAND. EACH MORNING
THE KDAG GRADIENT WILL BE ABOUT 7MB OFFSHORE AND EACH AFTERNOON IT
WILL REDUCE TO 3.5MB OFFSHORE. THE KBFL GRAD WILL RANGE BETWEEN 5
AND 3 MB OFFSHORE. WHAT WILL MAKE THIS A WINDIER EVENT THAN THE
PREVIOUS FEW IS THAT AN UPPER HIGH WILL SIT OVER THE EUREKA AREA AND
WILL PRODUCE NE WINDS ALOFT OVER SOUTHERN CALIFORNIA WHICH WILL ADD
TO OVERALL WIND SPEEDS. THERE WILL BE WARNING/ADVISORY LEVELS WINDS
THROUGH WEDNESDAY MORNING WITH THE TYPICAL DIURNAL LULLS LATER IN
THE AFTERNOON AND EVENING EACH DAY. 40 TO 50 MPH GUSTS WILL OCCUR IN
THE WIND PRONE AREAS OF THE LA/VTA COASTS AND VLYS WHILE THE MTNS
WILL SEE GUSTS FROM 60 TO 70 MPH.
LOTS OF ADIABATIC COMPRESSION WILL KEEP THE COASTS AND VLYS WARM.
THERE WILL ALSO BE A SLOW WARMING TREND AS WELL AS THE UPPER HIGH
STRENGTHENS AND THE AIRMASS WARMS. WEDNESDAY WILL BE THE WARMEST
DAY. OVERNIGHT IT WILL BE THE USUALLY SPLIT IN MIN TEMPS WITH THE
CLEAR SKIES AND DRY AIR ALLOWING FOR GREATER THAN NORMAL COOLING IN
THE WIND SHELTERED AREAS BUT THE WINDY AREAS WILL SEE HIGHER THAN
NORMAL MIN TEMPS.
THE HIGH PRESSURE WILL KEEP THE SKIES CLEAR.
.LONG TERM (THU-SUN)...
THE RIDGE REMAINS INTACT THURSDAY AND ONLY A SLIGHT REDUCTION IN
OFFSHORE FLOW AS THE SFC HIGH MOVES A LITTLE TO THE EAST. CAN EASILY
SEE SOME LOW END WIND ADVISORIES FOR THE MORNING HOURS IN THE
WINDIEST PLACES. MAX TEMPS WILL HARDLY COOL AT ALL AND IF THEY DO IT
WILL PROBABLY ONLY BE AT THE BEACHES.
ONSHORE TRENDS CONTINUE FRIDAY AND THE RIDGE BEGINS TO BREAK DOWN SO
LOOK FOR A FEW DEGREES OF COOLING EVERYWHERE AND MORE THAN A FEW
DEGREES AT THE BEACHES.
THE GFS AND THE EC NOW AGREE ON THE WEEKEND FCST. BOTH NOW AGREE
THAT THE RIDGE WILL BE DISRUPTED A LITTLE BY A TROF PASSING THROUGH
OREGON ON SATURDAY BUT IT LOOKS LIKE THE RIDGE WILL QUICKLY REFORM
SUNDAY. SO NO REAL CHANGE IN THE WEATHER A LITTLE COOLER ON SATURDAY
AND THEN WARMER AND BREEZIER ON SUNDAY.
NO COMPUTER MDL SHOWS EVEN A DROP OF RAIN OUT THROUGH 10 DAYS.
&&
.AVIATION...13/12Z
MODERATE TO HIGH CONFIDENCE IN THE 12Z TAFS. REDUCED CONFIDENCE DUE
TO CHANCES OF HIGH WIND REACHING THE SURFACE AND OF LOW CLOUDS ALONG
COASTAL SITES. GUSTY NORTH TO NORTHEAST WINDS ACROSS MUCH OF THE
AREA WILL RESULT IN LLWS/TURBULENCE OVER THE MOUNTAINS... VALLEYS...
AND COASTAL LOCATIONS FOR MOST OF THE PERIOD. A 70 PERCENT CHANCE
OF THE WIND REACHING THE SURFACE AT KOXR AND KVNY DURING THE
OVERNIGHT PERIOD... AND A 20 PERCENT CHANCE OF IT REACHING THE
GROUND AT KBUR OVERNIGHT. A TEN PERCENT CHANCE OF IFR-MVFR
CIGS/VSBYS AT COASTAL SITES AND KPRB THROUGH 17Z. OTHERWISE VFR
CONDITIONS.
KLAX...MODERATE TO HIGH CONFIDENCE IN THE 12Z TAF. REDUCED
CONFIDENCE DUE TO A TEN PERCENT CHANCE OF IFR-MVFR CIGS/VSBYS
THROUGH 17Z. A 15 PERCENT CHANCE THAT EAST WINDS WILL BE 10 KT
OR GREATER THROUGH 18Z. OTHERWISE VFR CONDITIONS.
KBUR...MODERATE TO HIGH CONFIDENCE IN THE 12Z TAF. REDUCED
CONFIDENCE DUE TO THE CHANCE OF HIGH WIND REACHING THE SURFACE.
GUSTY NORTH TO NORTHEAST WINDS ACROSS MUCH OF THE AREA WILL RESULT
IN LLWS/TURBULENCE OVER THE SITE FOR MUCH OF THE PERIOD WITH A 20
PERCENT CHANCE OF IT REACHING THE GROUND DURING THE OVERNIGHT
PERIOD. OTHERWISE VFR CONDITIONS.
&&
.FIRE WEATHER...
12/2330Z
EVERYTHING STILL ON TRACK FOR AN EXTENDED PERIOD OF CRITICAL FIRE
WEATHER CONDITIONS ACROSS VENTURA AND LOS ANGELES COUNTIES LATE
TONIGHT THROUGH WEDNESDAY EVENING. NORTHEAST WIND GUSTS IN EXCESS OF
60 MPH ARE LIKELY ACROSS THE MOUNTAINS...WITH GUSTS BETWEEN 40 AND
50 MPH ACROSS THE COASTS AND VALLEYS. AS THE WINDS DEVELOP RELATIVE
HUMIDITY WILL DROP INTO THE TEENS MONDAY MORNING...WITH WIDESPREAD
SINGLE DIGITS AND LOW TEENS VALUES CONTINUING FROM MONDAY THROUGH
WEDNESDAY. THIS COMBINATION OF GUSTY WINDS AND VERY LOW RELATIVE
HUMIDITY WILL RESULT IN AN EXTENDED PERIOD OF CRITICAL FIRE WEATHER
CONDITIONS FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON...AND RED
FLAG WARNINGS REMAIN IN EFFECT FOR ALL OF VENTURA COUNTY AND MOST OF
LOS ANGELES COUNTY.
FOR SANTA BARBARA AND SAN LUIS OBISPO COUNTIES...THE OFFSHORE WINDS
WILL BE WEAKER AND MORE LOCALIZED. HOWEVER...VERY DRY CONDITIONS
WILL DEVELOP ON MONDAY AND CONTINUE THROUGH WEDNESDAY. SO...ELEVATED
FIRE WEATHER CONDITIONS ARE LIKELY FOR THESE AREAS THROUGH
WEDNESDAY.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...RORKE
AVIATION...KJ
SYNOPSIS...SETO
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 13, 6:00 AM PST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 13 2014
CAZ034>041-044>046-051>054-059-087-088-547-548-141400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON JAN 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.
.DAY ONE... TODAY AND TONIGHT
GUSTY NORTH TO NORTHEAST WINDS WILL AFFECT THE MOUNTAINS...VALLEYS
AND COASTS OF MOST OF LOS ANGELES AND VENTURA COUNTIES TODAY AND
TONIGHT...WITH DAMAGING GUSTS EXPECTED IN THE MOUNTAINS.
A RED FLAG WARNING IS IN EFFECT FOR GUSTY WINDS AND VERY LOW
HUMIDITIES FOR MOST OF LOS ANGELES AND VENTURA COUNTIES.
SMALL CRAFT ADVISORY WINDS ARE EXPECTED ACROSS THE OUTER WATERS THIS
MORNING THROUGH THIS EVENING.
HIGH SURF WILL AFFECT CENTRAL COAST BEACHES TODAY AND TONIGHT.
THERE WILL BE A HIGH RISK OF RIP CURRENTS ON AREAS BEACHES TODAY AND
TONIGHT.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
GUSTY NORTH TO NORTHEAST WINDS WILL AFFECT THE MOUNTAINS AND VALLEYS
OF LOS ANGELES AND VENTURA COUNTIES...COASTAL SECTIONS OF VENTURA
COUNTY...AND COASTAL SECTIONS OF LOS ANGELES COUNTY BELOW PASSES AND
CANYONS FROM MALIBU TO HOLLYWOOD MONDAY THROUGH WEDNESDAY AFTERNOON.
DAMAGING WIND GUSTS ARE EXPECTED IN THE MOUNTAINS.
GUSTY WINDS WILL LIKELY CONTINUE TO AFFECT MUCH OF LOS ANGELES AND
VENTURA COUNTIES TUESDAY NIGHT AND WEDNESDAY.
RED FLAG WARNINGS ARE IN EFFECT FOR GUSTY WINDS AND VERY LOW
HUMIDITIES FOR MOST OF LOS ANGELES AND VENTURA COUNTIES TUESDAY
THROUGH WEDNESDAY AFTERNOON.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
High Wind, Santa Monica Mountains Recreation Area
- When
- January 13, 6:56 AM PST to January 15, 4:56 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
Strong northeast winds developed across the Santa Monica Mountains. An automated sensor at Laguna Peak reported wind gusts as high as 75 MPH. The RAWS sensor at Malibu Hills reported wind gusts between 58 and 65 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 13, 4:55 PM PST to January 15, 6:55 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
Strong northeasterly winds developed across the mountains of Los Angeles county. The RAWS sensor at Camp Nine reported gusts between 60 and 66 MPH while the RAWS sensor at Chilao reported gusts between 59 and 69 MPH.
High Wind, Ventura County Mountains
- When
- January 13, 4:55 PM PST to January 15, 6:55 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
Strong northeasterly winds developed across the mountains of Ventura county. Wind gusts in excess of 60 MPH were reported in some areas.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 13, 20141 death · 1 event
- Avalanche and Heavy Snow in Montana, January 13 to 18, 20141 injured · 103 kt wind · 31 events
- High Wind in South Dakota, January 13, 201459 kt wind · 9 events
- High Wind and Strong Wind in California, January 13 to 15, 2014$6,000 · 76 kt wind · 5 events
- Winter Storm and High Wind in Alaska, January 13 to 15, 201452 kt wind · 4 events
- High Wind in North Dakota, January 13, 20144 events
- Winter Storm in Montana, January 13 to 14, 20143 events
- Heavy Snow in South Dakota, January 13 to 14, 20142 events
- Flooding in Indiana, January 13 to 20, 2014$4,000 · 2 events
- Wildfire in California, January 13 to 31, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 13, 20141 event
- High Wind in Montana, January 13, 201465 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498027, 498025, 498026.